Puerto Rico, 2015

Flash Flood in Puerto Rico, November 28, 2015

November 28, 2015 · NWS SJU · 1 event in 1 county or zone

A mid to upper level trough continued meandering west of the local islands through the week. An induced trough across the northeast Caribbean promoting light to moderate southeast winds and resulting in shower activity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A mid to upper level trough continued meandering west of the local islands through the week. An induced trough across the northeast Caribbean promoting light to moderate southeast winds and resulting in shower activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Nov 27, 10:44 PM AST, 2 hours 16 minutes earlier.

Area forecast discussion, Nov 27, 10:44 PM AST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1044 PM AST FRI NOV 27 2015

.UPDATE...NO CHANGES WERE INTRODUCED TO FORECAST GRIDS TONIGHT.
PASSING SHOWERS WILL CONTINUE TO AFFECT THE LOCAL WATERS...WITH
SOME AFFECTING THE EASTERN HALF OF PUERTO RICO AND THE U.S. VIRGIN
ISLANDS OVERNIGHT.

&&

.AVIATION...MAINLY VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS ALL
TERMINALS THROUGH THE FCST PERIOD. OCCASIONAL PASSING SHRA EXPECTED
ACROSS EASTERN PR...USVI AND THE LEEWARD ISLANDS DURING THE MORNING.
AFTERNOON SHRA/TSRA ARE EXPECTED TO DEVELOP DOWNWIND FROM EL YUNQUE
AND CAN MOVE IN/NEAR TJSJ...THEN BTWN 28/17Z-23Z THE ACTIVITY IS
EXPECTED OVER THE INTERIOR AND WESTERN SECTIONS OF PR TO POSSIBLY
IMPACT JBQ/JMZ. SFC WINDS CALM TO LIGHT AND VARIABLE OVERNIGHT THEN
FROM THE ESE AT 10 TO 15 KT WITH SEA BREEZE VARIATIONS AFTER
28/13Z.

&&

.MARINE...LOCAL BOUYS WERE SOHWING SEAS UP TO 8 FEET AT 13 SECONDS
OVER RINCON WITH SEAS UP TO 7 FEET AND 12 SECOND IN SAN JUAN. NO
CHANGES TO MARINE GRIDS.

&&

.PREV DISCUSSION... /ISSUED /

SYNOPSIS...AT UPPER LEVELS...A TROUGH DIGGING SOUTH OVER THE
WINDWARD PASSAGE IS SENDING SOUTHWEST FLOW OVER THE LOCAL AREA.
THIS LOW WILL PERSIST OVER THE WINDWARD PASSAGE UNTIL MONDAY. THEN
THE LOW WILL WEAKEN WHILE WOBBLING OVER HAITI AND THE CARIBBEAN
JUST SOUTH OF IT. ONLY A WEAK EAST-WEST TROUGH WILL BE LEFT OVER
THE LOCAL AREA BY THE END OF NEXT WEEK.

AT MID LEVELS..LOW PRESSURE OVER THE BAHAMAS JUST NORTH OF HAITI
WILL PASS INTO THE CARIBBEAN BY EARLY NEXT WEEK. AS IT WEAKENS
NEXT WEEK...HIGH PRESSURE NORTHEAST OF THE LOCAL AREA WILL BUILD.
MID LEVELS BECOME MOIST SATURDAY NIGHT AS A PLUME OF SOUTHERLY
FLOW FEEDS MOISTURE INTO THE LOCAL AREA. MOISTURE CONTINUES
DIMINISHED AFTER TUESDAY.

AT LOWER LEVELS...A WEAK TROUGH EXTENDING NORTH OUT OF THE MONA
CHANNEL WILL MOVE WEST TO OVER HISPANIOLA AND WEAKEN
SOMEWHAT...MAINTAINING MOIST SOUTHEAST FLOW OVER THE LOCAL AREA.
HIGH PRESSURE WILL CONTINUE NORTHEAST OF THE LOCAL AREA.

DISCUSSION...MOISTURE FROM SCATTERED SHOWERS OVER THE CARIBBEAN
WATERS FORMED NEW SHOWERS DURING THE AFTERNOON HOURS THAT BEGAN
COVERING MOST OF THE NORTHWEST THIRD OF PUERTO RICO. THESE SHOWERS
WILL CONTINUE INTO THE FIRST FEW HOURS OF THE NIGHT. THE PROXIMITY
OF THE LOW PRESSURE ALOFT WILL ALSO CAUSE MID AND UPPER LEVEL
TEMPERATURES TO DROP A LITTLE AND INCREASE THE INSTABILITY. THIS
WILL INCREASE THE CHANCE FOR SHOWERS AND THUNDERSTORMS OVER THE
LOCAL WATERS...THE U.S. VIRGIN ISLANDS AND THE WINDWARD COASTS OF
PUERTO RICO.

MOISTURE...WITH PRECIPITABLE WATER AS A PROXY...INCREASES EACH DAY
THROUGH TUESDAY. UPPER LEVELS WILL ALSO PRODUCE MORE FAVORABLE
DYNAMICS IN THE FORM OF UPPER LEVEL DIVERGENCE. THIS WILL CONTINUE
THE POSSIBILITY OF VERY HEAVY RAIN SUNDAY...MONDAY AND TUESDAY
WITH THE THREAT OF FLOODING STILL EXPECTED. NOT ALL FACTORS
CONDUCIVE TO FLOODING ARE COMING TOGETHER PERFECTLY EARLY NEXT
WEEK...AND THIS INCLUDES THE PLUME OF MOISTURE OUT OF THE SOUTH
WHOSE CORE IS NOT PRECISELY OVER PUERTO RICO...BUT RATHER SLIGHTLY
WEST...AND ALSO THE POSITION OF THE JET AROUND THE UPPER LEVEL
LOW...WHICH JET IS ALSO SOMEWHAT FRAGMENTED AND WILL NOT DRIVE
COHERENT DIVERGENCE OVER THE AREA IN LONG FILAMENTS THAT COULD
INDUCE TRAINING. THEREFORE WILL NOT CONSIDER A FLASH FLOOD WATCH
AT THIS EARLY DATE DUE TO THE THREAT OF WIDESPREAD FLOODING NOT
BEING SUFFICIENTLY EVIDENT.

SHOWERS WILL CONTINUE DURING THE REST OF NEXT WEEK...BUT WITH LESS
DRIVING FACTORS FOR HEAVY RAIN...IN SPITE OF MOISTURE THAT REMAINS
FOR THE REST OF THAT WEEK IN QUANTITIES HIGHER THAN THOSE NOW
HAD.

AVIATION...AFTER SHRA/-TSRA ENDS ACROSS THE NW QUADRANT OF PR BY
EARLY THIS EVENING...MOSTLY VFR CONDITIONS WILL PREVAIL ACROSS ALL
TERMINALS. HOWEVER...PASSING SHRA COULD AFFECT THE LEEWARD
ISLANDS/USVI/EASTERN PR TERMINALS FROM TIME TO TIME THRU EARLY
SATURDAY. THEN AFTERNOON CONVECTION WILL DEVELOP OVER THE MTN
RANGES OF PR...IMPACTING MAINLY WESTERN PR. WINDS BLO FL100 WILL
CONTINUE ESE AT 8-18 KTS...WITH LIGHT AND VARIABLE WINDS OVERNIGHT
AT THE SFC.

MARINE...SEAS PEAKED AT 10.5 FEET AT THE OUTER BUOY 41043 EARLY
THIS AFTERNOON BEFORE DROPPING BACK TO 9.2 FEET. PERIOD WAS
INITIALLY 13 SECONDS. HENCE SEAS ARE EXPECTED TO PEAK AT AROUND 9
FEET WITH A PERIOD AS HIGH AS 14 SECONDS ON LOCAL COASTS WITH
NORTHERN EXPOSURE INCLUDING PUERTO RICO AND THE NORTHERN U.S.
VIRGIN ISLANDS. THIS WILL MAINTAIN HIGH SURF CONDITIONS
ACCOMPANIED BY DANGEROUS RIP CURRENTS THROUGH SATURDAY NIGHT OR
EARLY SUNDAY MORNING. SMALL CRAFT ADVISORIES WILL LIKELY STAY UP
FOR SOME PARTS OF THE AREA THROUGH MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  76  88  75  88 /  40  50  40  50
STT  77  85  76  85 /  40  50  60  60

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...HIGH RIP CURRENT RISK THROUGH SUNDAY MORNING FOR CULEBRA-
     MAYAGUEZ AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-SAN
     JUAN AND VICINITY-SOUTHEAST-VIEQUES-WESTERN INTERIOR.

     HIGH SURF ADVISORY UNTIL 8 AM AST SUNDAY FOR CULEBRA-MAYAGUEZ
     AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-SAN JUAN AND
     VICINITY-SOUTHEAST-VIEQUES-WESTERN INTERIOR.

     SMALL CRAFT ADVISORY FROM 8 AM SATURDAY TO 8 AM AST SUNDAY FOR
     NORTH CENTRAL-NORTHWEST.

VI...HIGH RIP CURRENT RISK THROUGH SUNDAY MORNING FOR ST. THOMAS/ST.
     JOHN/ADJACENT ISLANDS.

     HIGH SURF ADVISORY UNTIL 8 AM AST SUNDAY FOR ST. THOMAS/ST.
     JOHN/ADJACENT ISLANDS.

     SMALL CRAFT ADVISORY FROM 8 AM SATURDAY TO 8 AM AST SUNDAY FOR
     ST. THOMAS/ST. JOHN/ADJACENT ISLANDS.

AM...HIGH RIP CURRENT RISK THROUGH SUNDAY MORNING FOR COASTAL WATERS
     OF SOUTHERN USVI VIEQUES AND EASTERN PUERTO RICO OUT 10 NM.

     HIGH SURF ADVISORY UNTIL 8 AM AST SUNDAY FOR COASTAL WATERS OF
     SOUTHERN USVI VIEQUES AND EASTERN PUERTO RICO OUT 10 NM.

     SMALL CRAFT ADVISORY UNTIL 8 AM AST SUNDAY FOR ANEGADA PASSAGE
     SOUTHWARD TO 17N-ATLC WATERS OF PUERTO RICO AND USVI FROM
     10NM TO 19.5N-CARIBBEAN WATERS OF PUERTO RICO FROM 10 NM TO
     17N-COASTAL WATERS OF NORTHERN USVI AND CULEBRA OUT 10 NM-
     COASTAL WATERS OF SOUTHERN USVI VIEQUES AND EASTERN PUERTO
     RICO OUT 10 NM.

     SMALL CRAFT ADVISORY UNTIL 8 PM AST SATURDAY FOR COASTAL WATERS
     OF NORTHERN PUERTO RICO OUT 10 NM-COASTAL WATERS OF
     NORTHWESTERN PUERTO RICO OUT 10 NM-MONA PASSAGE SOUTHWARD
     TO 17N.

&&

27/71
Hazardous weather outlook, Nov 27, 5:33 AM AST, 19 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
533 AM AST FRI NOV 27 2015

AMZ710>745-PRZ001>013-281100-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
533 AM AST FRI NOV 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.THUNDERSTORMS...THERE IS A CHANCE OF THUNDERSTORMS WITH BRIEF
GUSTY WINDS THIS AFTERNOON ACROSS PORTIONS OF EASTERN PUERTO RICO
AS WELL AS THE INTERIOR AND WESTERN PORTIONS.

.FLOODING...HEAVY RAINS COULD LEAD TO URBAN AND SMALL STREAM
FLOODING.

.WAVES...CHOPPY/ROUGH SEAS 6 TO 8 FEET EXPECTED ACROSS MOST OF THE
LOCAL WATERS.

.RIP CURRENTS...THERE IS A MODERATE TO HIGH RISK OF RIP CURRENTS
FOR THE NORTHERN COASTS OF MAINLAND PUERTO RICO...VIEQUES AND
CULEBRA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AVAILABLE MOISTURE AND INCREASING INSTABILITY WILL INCREASE THE
CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER
INDIVIDUAL SPOTTER ARE ENCOURAGED TO REPORT FLOODING AND RIP
CURRENTS TO THE NATIONAL WEATHER SERVICE IN SAN JUAN.

AMZ715-725-VIZ001-002-281100-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
533 AM AST FRI NOV 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.WAVES...CHOPPY/ROUGH SEAS 6 TO 8 FEET EXPECTED ACROSS MOST OF THE
LOCAL WATERS.

.RIP CURRENTS...THERE IS A MODERATE TO HIGH RISK OF RIP CURRENTS
FOR SAINT THOMAS AND A MODERATE RISK ACROSS SOME BEACHES IN SAINT
CROIX.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AVAILABLE MOISTURE AND INCREASING INSTABILITY WILL INCREASE THE
CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER
INDIVIDUAL SPOTTER ARE ENCOURAGED TO REPORT RIP CURRENTS TO THE
NATIONAL WEATHER SERVICE IN SAN JUAN.

The radar

The San Juan radar (TJUA), 32 km away, was scanning. The volume nearest the first event began at 05:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Naguabo

When
November 28, 1:00 AM AST to 2:00 AM AST
Where
Naguabo County, 4.11 mi W of Naguabo to 1.87 mi WSW of Naguabo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.220, -65.793

Emergency manager official from Naguabo reported that Rio Blanco flooded exit 22 on road 31 and had to rescue a stranded motorist.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2015Every state in 2015This day in weather historyWarnings in Puerto Rico, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609484.